Alert archive / Colorado / High Wind Watches in 2020
High Wind Watch 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Oct 13, 2020, 4:06 AM MDT for 4 counties in Colorado. It took effect at Oct 14, 2020, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 13, 2020, 4:06 AM MDT (10:06 UTC)
- In effect from
- Oct 14, 2020, 12:00 AM MDT
- Expired
- Oct 13, 2020, 1:55 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3933 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WWUS75 KBOU 131006 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 406 AM MDT Tue Oct 13 2020 COZ033-035-131815- /O.NEW.KBOU.HW.A.0002.201014T0600Z-201014T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- Larimer and Boulder Counties Between 6000 and 9000 Feet- Including Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Estes Park, Glendevey, Nederland, and Red Feather Lakes 406 AM MDT Tue Oct 13 2020 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...West winds 30 to 50 mph with gusts up to 80 mph possible. * WHERE...Rocky Mountain National Park and the Medicine Bow Range and The Northern Front Range Foothills. * WHEN...From late tonight through Wednesday morning. * IMPACTS...Strong winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
409 WWUS75 KBOU 131815 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1215 PM MDT Tue Oct 13 2020 COZ033-035-140400- /O.CON.KBOU.HW.A.0002.201014T0600Z-201014T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- Larimer and Boulder Counties Between 6000 and 9000 Feet- Including Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Estes Park, Glendevey, Nederland, and Red Feather Lakes 1215 PM MDT Tue Oct 13 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MDT TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...West winds 30 to 50 mph with gusts up to 80 mph possible. * WHERE...Rocky Mountain National Park and the Medicine Bow Range and The Northern Front Range Foothills. * WHEN...From late tonight through Wednesday morning. * IMPACTS...Strong winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
791 WWUS75 KBOU 131955 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 155 PM MDT Tue Oct 13 2020 COZ033-035-140600- /O.UPG.KBOU.HW.A.0002.201014T0600Z-201014T1800Z/ /O.NEW.KBOU.HW.W.0008.201014T0600Z-201014T1800Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- Larimer and Boulder Counties Between 6000 and 9000 Feet- Including Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Estes Park, Glendevey, Nederland, and Red Feather Lakes 155 PM MDT Tue Oct 13 2020 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT WEDNESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 80 mph expected. * WHERE...Rocky Mountain National Park and the Medicine Bow Range and The Northern Front Range Foothills. * WHEN...From midnight tonight to noon MDT Wednesday. * IMPACTS...Strong winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Oct 12, 8:41 PM MDT, 7 hours 25 minutes earlier.
Area forecast discussion, Oct 12, 8:41 PM MDT, 7 hours 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 841 PM MDT Mon Oct 12 2020 .UPDATE... Issued at 830 PM MDT Mon Oct 12 2020 Dry, west-Northwest flow continues to prevail aloft. An ongoing mountain wave was evident in the clouds before sunset, a dry patch in mid-level water vapor developing in central Wyoming beginning just before 1Z, and widespread stability over the Rockies. A subtle shortwave is also noticeable in 500 mb heights in the area. The mountain wave will bring strong winds to the high country and nearby foothills overnight. Strong winds in the foothills are already showing up in observations and shaking trees are showing up as ground clutter in radar reflectivity in western Boulder County. Winds are expected to increase across the area again tomorrow with mixing in the afternoon. Expect further drying and warming with the downsloping mountain wave. There was little or no smoke production from the mountain fires today due to the light snow in the mountains yesterday. However, that snow is reportedly melted and smoke production may begin again soon. Transport flow has turned back to the northwest so its possible that the area may soon be impacted by smoke again. The forecast is on track and no changes were necessary. && .SHORT TERM...(This evening through Tuesday) Issued at 246 PM MDT Mon Oct 12 2020 A dry west-northwest flow aloft will prevail through Tuesday. Once the airmass decouples, winds will decrease around sunset across the lower elevations. Around and above timberline, windy conditions will persist overnight and Tuesday. A surface high will track from Wyoming to eastern Nebraska/Kansas tonight and into Tuesday. This will cause winds across eastern Colorado to turn northeast/east Tuesday morning. Winds then turn southerly around the high by afternoon. This will bring slightly higher relative humidities to eastern Colorado. The push of increased moisture will be shallow and mix out during the afternoon along the Front Range. Gusty west winds will prevail again over the higher terrain. As far as temperatures go, it will be mild with highs in the 70s across northeast Colorado. .LONG TERM...(Tuesday night through Monday) Issued at 246 PM MDT Mon Oct 12 2020 Strong winds are expected overnight Tuesday night and into Wednesday as winds aloft strengthen considerably. Mountain wave enhancement of winds is possible overnight with gusts upwards of 50-60 mph likely across portions of the northern Front Range/foothills. Winds will spread across the plains through the day Wednesday, especially along the WY/NE border. Strong winds combined with low relative humidities will again cause fire danger concerns, especially across the foothills and plains... similar to today. A cold front will sweep through sometime late Wednesday afternoon, dropping temperatures considerably. Timing looks to be a couple hours after peak heating, so we're still looking at highs in the upper 70s to near 80 over the plains, but an earlier frontal passage would result in highs about 10-15 degrees cooler than forecast. There may be just enough moisture coupled with weak lift associated with the front and approaching jet streak to get a couple showers over the plains, but chances of that remain pretty bleak. Cold air will continue to filter in Wednesday night into Thursday. Thursday looks to be the coolest day of the month so far (the coldest high temperature this month was 66 on 10/3 for Denver), with highs in the 50s for the plains. This cold spell will be short lived, however, as temperatures warm back to the mid to upper 60s Friday and will warm further Saturday. There's a bit more spread in guidance of just how warm it gets, though highs in the 70s seem likely for the first day of the weekend. Sunday and beyond, the dry pattern is expected to continue as northwest flow dominates. The general pattern will feature a ridge to our west and trough to the east, and minor changes in the orientation and strength of those features will ultimately decide if we switch to a cooler pattern (as supported by just over half of GFS/ECM/GEM ensemble members) or if we return to another stretch of above normal temperatures. The optimist in me would like to believe the cool temps, but a more robust signal in the guidance would be nice to see sometime. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 830 PM MDT Mon Oct 12 2020 Expect winds to turn southerly to southwesterly around 4Z at most terminals, and remain so until westerly flow takes over again with mixing in the early afternoon. Up against the foothills, some areas are still experiencing westerly winds and occasional gusts, which will remain for a few more hours. Some gustiness is expected again tomorrow beginning around 19Z. Skies are mostly clear except for a few mid-level clouds. VFR conditions will continue to prevail through the period. && .FIRE WEATHER... Issued at 246 PM MDT Mon Oct 12 2020 Gusty winds across will come to an end by sunset for most locations. Except for near and above timberline where gusty winds are expected to persist. High pressure passing to the east of Colorado will cause winds to turn southerly Tuesday afternoon across the lower elevations. This will bring slightly higher relative humidities to eastern Colorado. Over the higher terrain, including the foothills and mountain valleys, gusty west winds are expected to prevail. Upgrade the Fire Weather Watch to a Red Flag for the northern foothills and South Park. Across the lower elevations, winds are expected to remain under 25 mph most of the day, though some stronger westerlies may be possible late afternoon. Strong winds are expected to continue across the higher terrain Tuesday night as flow aloft increases. Very gusty winds are expected to develop as mountain wave enhancement will be possible overnight. Critical fire danger may develop Wednesday as winds spread across the foothills and plains, where very dry conditions will also be in place. A bit too far out to issue fire weather watches, but increasing confidence in widespread critical conditions during the day Wednesday. A cold front will pass through late Wednesday, with less windy conditions Thursday. Cooler weather Thursday, but still very dry. Warmer and dry weather expected to continue into the weekend, with elevated fire danger. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 6 PM MDT Tuesday for COZ214-215. && UPDATE...Direnzo/Entrekin SHORT TERM...Meier LONG TERM...Hiris AVIATION...Direnzo/Entrekin FIRE WEATHER...Meier/Hiris
Hazardous weather outlook, Oct 12, 10:40 AM MDT, 17 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1040 AM MDT Mon Oct 12 2020 COZ030>051-131645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1040 AM MDT Mon Oct 12 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire danger is again expected this afternoon. The threat will be greatest in the Front Range Foothills, South Park and across the plains due to gusty winds and low humidity. Winds will gust up to 60 mph over the higher terrain with speeds in the 30 to 40 mph range over the plains. The wind will decrease this evening except above timberline, where gusty winds will persist overnight. Avoid any activity that may produce a spark and start another fire! .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High fire danger will continue in the northern Foothills and over South Park Tuesday afternoon. Across the plains, fire danger will remain elevated. Winds will gust up to 50 mph over the higher terrain. For Tuesday night into Wednesday, winds will increase over the area. Highs winds will be possible, over portions of the Mountains and northern Foothills, with gusts over 70 mph possible. Meanwhile, critical fire danger will be in place across the Foothills, South Park and adjacent plains Wednesday afternoon. By Wednesday night, a strong cold front will move across the area bringing much cooler temperatures for Thursday. There will be a slight chance of showers over the plains Wednesday night. Friday and Saturday will be dry with gusty winds at times over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:54 PM MDT | Red Flag Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more | 28 hr |
| Oct 13, 1:55 PM MDT | High Wind Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 22 hr |
Nearby
High Wind Watches in Colorado, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.